Autoimmune Heparin-Induced Thrombocytopenia: Treatment Obstacles and Challenging Length of Stay.
Am J Case Rep. 2019 Mar 09;20:310-313
Authors: Ramachandran P, Farag F, Morcus R, Gotlieb V
BACKGROUND Autoimmune heparin-induced thrombocytopenia (aHIT) refers to a condition, in which antiplatelet factor-4 (PF4) antibodies activate platelets even in the absence of heparin (heparin independent platelet activation). This is a severe hypercoagulable state triggering massive thrombin storm needing additional therapies and aggressive anticoagulation apart from stopping heparin. Thrombocytopenia in these cases seems to be very severe and prolonged compared to classic HIT and poses additional clinical challenges in terms of anticoagulation management. Recently, direct oral anticoagulants (DOACs) seem to be an attractive option in the management of HIT as an alternative to vitamin K antagonists (VKA). CASE REPORT We describe a case of a 55-year African American male who presented with pleuritic chest pain and was found to have worsening kidney disease. Clinical and electrocardiogram findings suggested uremic pericarditis, and dialysis was warranted. After 5 days of exposure to heparin flushes during dialysis, the patient developed thrombocytopenia, and subsequently HIT was diagnosed. Argatroban was started initially, however, his platelets count continued to drop, and he developed acute deep venous thrombosis of the right lower leg. IVIG (intravenous immunoglobulin) was started and his platelet count started to improve after several days. The patient was discharged on Eliquis and his platelet count returned to normal levels after 3 months. CONCLUSIONS This case emphasizes the challenge managing HIT, a condition that has a high rate of complications. Several studies have reported platelet recovery with IV immunoglobulin when standard therapies fail. Recent evidence also supports the safety and efficacy of DOACs in offering a simplified way of managing these patients, especially in outpatient settings.
PMID: 30850576 [PubMed - in process]